Michigan, 2013Hail and Damaging Winds in Michigan, May 20, 2013
May 20, 2013 · NWS GRR · 12 events in 9 counties and zones
Severe weather struck portions of Southwest Lower Michigan during the afternoon and evening hours of May 20th. Damaging winds and large hail accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- $5,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe weather struck portions of Southwest Lower Michigan during the afternoon and evening hours of May 20th. Damaging winds and large hail accompanied the strongest storms. As the temperature and humidity levels climbed through the day, this led to a very unstable airmass in Michigan. The arrival of a wave of low pressure triggered the storms shortly after noon. As this feature tracked northeastward through Lower Michigan through the afternoon and evening, the storms strengthened and expanded in coverage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 12:16 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, May 20, 12:16 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT MON MAY 20 2013
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 330 AM EDT MON MAY 20 2013
A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO SOUTHERN LOWER MICHIGAN TODAY THROUGH WEDNESDAY. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE DAILY. COOLER AIR WILL MOVE
IN LATE THIS WEEK.
&&
.UPDATE...
ISSUED AT 1120 AM EDT MON MAY 20 2013
LOW CONFIDENCE SEVERE WEATHER WILL DEVELOP THIS AFTERNOON. SOME
STORMS STILL LOOK LIKE THEY WILL FIRE AT SOME POINT TODAY...THOUGH
EXPECTATIONS ARE THAT A WIDESPREAD SEVERE EVENT WILL NOT OCCUR
THIS AFTERNOON. SOME ADJUSTMENTS TO PRECIPITATION CHANCES THIS
MORNING...OTHERWISE REMAINING FORECAST LEFT ALONE WITH THIS
UPDATE.
SLIGHTLY MORE FAVORABLE SET UP SEEMS TO OCCUR THIS EVENING AND
EARLY TONIGHT AND TUESDAY.
UPDATE ISSUED AT 744 AM EDT MON MAY 20 2013
THAT BAND OF SHOWERS AND ISOLATED THUNDERSTORMS HAS NOW MOVED OUT
OF THE AREA SO I LOWERED POPS THROUGH THE MID MORNING HOURS OVER
THE NORTHERN CWA. THAT WAS ASSOCIATED WITH THE 850 MB WARM FRONT...
WHICH IS NOW NORTH OF THE CWA. IT STILL LOOKS LIKE THE ENERGY FROM
THE CONVECTION SOUTHWEST OF CHICAGO SHOULD REACH OUR CWA EARLY
THIS AFTERNOON TOUCHING OFF A SERIES OF STORMS EARLY TO MID
AFTERNOON.
OVERNIGHT TONIGHT THE LOW LEVEL JET IS AIMED AT SOUTHWEST MICHIGAN
SO I EXPECT ANOTHER PERIOD OF THUNDERSTORMS AFTER MIDNIGHT.
UPDATE ISSUED AT 518 AM EDT MON MAY 20 2013
A FEW SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ON
THE WARM FRONT FROM BIG SABLE POINT TO NORTHEAST KENT COUNTY AS OF
515 AM THIS MORNING. THE STORMS ARE MOVING NORTHEAST AROUND 40 MPH.
WHILE RAP SOUNDINGS DO SHOW OVER AROUND 100 J/KG OF CIN THERE IS
NEARLY 1000 J/KG OF CAPE ONCE THE CIN IS OVERCOME. I EXPECT THE
STORMS TO CONTINUE TO LIFT NORTH AND EAST OUT OF THE CWA BY 9 AM
THIS MORNING. BASED ON THIS I UPDATED THE GRIDS AND ZONES TO
INDICATE POSSIBLE THUNDERSTORMS FROM I-96 NORTH INTO MID MORNING.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON)
ISSUED AT 330 AM EDT MON MAY 20 2013
PRIMARY SHORT TERM FCST CONCERNS INVOLVE EVALUATION OF
CONVECTIVE/SVR WX POTENTIAL TODAY THROUGH WEDNESDAY.
A WARM FRONT LIFTING NORTH ACROSS OUR AREA LATER TODAY AND
INCREASING INSTABILITY WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
STORMS. SOME STRONG TO SEVERE STORMS ARE POSSIBLE PARTICULARLY THIS
AFTERNOON AND EVENING AS SB CAPE VALUES POTENTIALLY REACH AROUND
2000-3000 J/KG NEAR TO SOUTH OF I-96 ALONG WITH STRONGLY NEGATIVE
LI/S AND TOTAL TOTALS INDICES INTO THE MID TO UPPER 50S.
SOME 00Z GUIDANCE FCST SOUNDINGS HAVE AN INVERTED V LOOK BY LATER
THIS AFTN/EVENING SO THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS
TO PRODUCE DAMAGING WIND GUSTS. IN ADDITION LARGE HAIL IS ALSO
POSSIBLE BOTH WITH SFC BASED STORMS AND WITH ELEVATED CONVECTION
NORTH OF THE WARM FRONT. CANNOT RULE OUT AN ISOLATED TORNADO NEAR TO
SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING ALTHOUGH THIS
POTENTIAL IS MITIGATED SOMEWHAT BY FAIRLY HIGH LCL HEIGHTS.
SCATTERED STRONG TO POTENTIALLY SVR STORMS ARE POSSIBLE AGAIN
TUESDAY ALTHOUGH WE STILL FEEL THAT POTENTIAL TOMORROW IS NOT AS
GREAT AS LATER TODAY WITH A CONSENSUS OF LATEST 00Z GUIDANCE SHOWING
LESS INSTABILITY/MUCH MORE CLOUD COVER AROUND. THE SVR WX THREAT
TUESDAY WILL BE LARGELY CONTINGENT ON HOW CONVECTIVE EVOLUTION
OCCURS TONIGHT AND ON EXTENT ON CLOUD COVER.
THE SEVERE WX THREAT CONTINUES WEDNESDAY AS THE SFC LOW FINALLY
MOVES EAST INTO MICHIGAN AND AS THE UPPER LEVEL SUPPORT/UPPER TROF
AND ASSOCIATED COLD POOL OF AIR ALOFT MOVE IN. THE 12Z ECMWF/00Z GFS
IN PARTICULAR SUGGEST DECENT SVR WX POTENTIAL WEDNESDAY GIVEN THE
TIMING OF THE SFC LOW AND FRONTAL POSITIONS THROUGH OUR REGION. ALL
THINGS CONSIDERED AT THIS TIME WE BELIEVE THE BEST CHC FOR ORGANIZED
SVR WX WILL BE WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM EDT MON MAY 20 2013
THE RAIN SHOWERS SHOULD COME TO AN END BY LATE IN THE DAY THURSDAY.
BY THEN THE THREAT FOR THUNDERSTORMS WILL BE SOUTH OF MICHIGAN. A
CANADIAN HIGH WILL MOVE IN FOR THE FRIDAY INTO SATURDAY TIME FRAME.
THIS BRINGS CANADIAN POLAR AIR SOUTH WITH IT SO THERE IS A THE
THREAT OF FROST OVER THE NORTHERN TWO ROWS OF COUNTIES EARLY
SATURDAY MORNING. ANOTHER PACIFIC STORM WILL LIKELY TO TRACK SOUTH
OF THE AREA BUT WILL BRING THE TREAT OF A LIGHT RAIN SHOWERS SUNDAY.
CONFIDENCE IN THIS FORECAST IS ABOUT AVERAGE. THE MODELS ALL AGREE
ON THE OVERALL PATTERN INTO NEXT WEEK. THERE ARE MINOR ISSUES IN THE
DETAILS BUT LITTLE QUESTION THE SYSTEM OVER US NOW WILL BE SHEARED
OUT TO THE EAST BY FRIDAY MORNING. THE LONGWAVE RIDGE WILL SURELY
BUILD TO OUR WEST BEHIND THE DEPARTING SYSTEM. THAT WILL BRING IN
COOLER AIR FRIDAY INTO SATURDAY. THE UPPER RIDGE TO OUR WEST WILL
THEN SLOWLY BUILD EAST OVER TIME PUSHING THE COLD AIR OUT ONCE AGAIN
(EARLY NEXT WEEK). THERE IS SOME QUESTION AS TO WHAT HAPPENS THE
SOME OF THAT PACIFIC SHORTWAVE ENERGY OVER THE WEEKEND AS THE WARM
AIR PUSHES TOWARD US. THE ECMWF KEEPS THE PRECIPITATION SOUTH OF
MICHIGAN THROUGH THE WEEKEND AND THE GFS BRINGS IT IN SUNDAY. I HAVE
LOW CHANCE POPS FOR THAT BUT I AM CURRENTLY THINKING THIS WILL
ACTUALLY MISS US TO THE SOUTH JUST LIKE THE ECMWF SUGGEST.
THE RAIN ON THURSDAY IS DEFORMATION ZONE RELATED AS THE SYSTEM
SHEARS OUT TO THE EAST BUT THERE IS LITTLE OF ANY INSTABILITY WITH
THIS... JUST SHOWERS. THE CONVECTIVE THREAT IS LARGELY OVER BY MID
EVENING WEDNESDAY.
AS FOR THE FROST THREAT... WITH THE CANADIAN HIGH BUILDING IN FRIDAY
INTO SATURDAY... WINDS WILL BECOME LIGHT AND VARIABLE EARLY SATURDAY
MORNING AND SKIES WILL BE CLEAR. DEW POINTS LIKELY WILL FALL INTO
THE LOWER TO MID 30S SO A GOOD SET UP FOR FROST OVER THE NORTHEAST
COUNTIES. AREAS SOUTH OF ROUTE 10 SHOULD STAY WARM ENOUGH FOR THIS
NOT TO BE AN ISSUE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 116 PM EDT MON MAY 20 2013
THE MAIN FOCUS OF THE 18Z SET OF FCSTS IS CONVECTION TRENDS
THROUGH THE PERIOD.
A FEW ISOLATED STORMS ARE GOING UP AS OF 1715Z THIS AFTERNOON.
THESE FORMED JUST EAST OF KMKG AND ARE MOVING NORTHEAST AND
STAYING NORTH OF THE REMAINDER OF THE TERMINALS. THERE COULD BE
MORE STORMS THAT FORM NEAR THE LAKESHORE AND MOVE INLAND...BUT
CONFIDENCE IS STILL LIMITED AS TO WHERE ADDITIONAL STORMS...IF ANY
WILL FIRE THIS AFTERNOON. WE HAVE VCTS TO ADDRESS THE CONVECTION
CHCS AND UNCERTAINTY. WE WILL UPDATE THE FCSTS AS NECESSARY IF
CONVECTION IS HEADING TOWARD A SITE. MVFR CONDITIONS CAN BE
EXPECTED UNDER ANY STORMS WITH SOME BRIEF BOUTS OF IFR POSSIBLE.
THE NEXT ROUND OF STORMS SHOULD COME IN AS EARLY AS LATER THIS
EVENING...AND MORE SO OVERNIGHT. THESE STORMS LOOK LIKE THEY WILL
BE MORE WIDESPREAD AND AFFECT ALL OF THE SITES. AGAIN MVFR SHOULD
BE EXPECTED UNDER ANY STORMS WITH BRIEF PERIODS OF IFR ALSO
LIKELY. WE WILL CONTINUE TO FINE TUNE THE CONVECTION OVERNIGHT.
&&
.MARINE...
ISSUED AT 744 AM EDT MON MAY 20 2013
DUE TO THE WATER TEMPERATURES OFF SHORE OF LAKE MICHIGAN ARE IN
THE MID 40S... AND SURFACE DEW POINTS ARE IN THE 60S TODAY PLUS
WINDS ARE NOT ALL THAT STRONG... I EXPECT EXTENSIVE FOG IN THE
NEAR SHORE TO DEVELOP. SO EXPANDED THE FOG INTO THIS AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 330 AM EDT MON MAY 20 2013
WARM AND FAIRLY HUMID WEATHER IS EXPECTED TODAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BRING LIGHTNING AND GUSTY WINDS AT TIMES TODAY
THROUGH WEDNESDAY.
&&
.HYDROLOGY...
ISSUED AT 330 AM EDT MON MAY 20 2013
SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH
WEDNESDAY BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED SINCE
CUMULATIVE RAINFALL AMOUNTS ON AVERAGE OF ONLY AROUND AN INCH OR TWO
ARE ANTICIPATED THROUGH WEDNESDAY NIGHT. HOWEVER LOCALIZED FLOODING
ISSUES MAY OCCUR WITH HEAVIEST STORMS OR WHERE STORMS TRACK ACROSS
THE SAME LOCATION.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
UPDATE...MACZKO
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...WDM
AVIATION...NJJ
FIRE WEATHER...LAURENS
HYDROLOGY...LAURENS
MARINE...WDM
Hazardous weather outlook, May 20, 3:54 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 AM EDT MON MAY 20 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
454 AM EDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS AREA POSSIBLE THIS MORNING BUT THUNDERSTORMS
ARE EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON AND TONIGHT.
THIS AFTERNOON AND TONIGHT A FEW OF THE STORMS MAY HAVE LARGE
HAIL AND DAMAGING WINDS. STORMS WILL MOVE NORTHEAST AT 25 MPH. AN
ISOLATED TORNADO IS POSSIBLE.
SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED
THUNDERSTORMS ACTIVITY THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY
EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS
AND LARGE HAIL. AT THIS TIME...WEDNESDAY AFTERNOON AND EVENING
LOOKS TO BE THE BEST CHANCE FOR DAMAGING WINDS AND LARGE HAIL.
SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED
THUNDERSTORMS THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...STORM
DAMAGE...HEAVY RAINFALL OR LOCALIZED FLOODING THIS WEEK.
LMZ844>849-210900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
454 AM EDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AREAS OF
FOG ARE ALSO EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOG IS EXPECTED TO REDUCE VISIBILITIES OVER LAKE MICHIGAN EACH
MORNING THROUGH MID WEEK. THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING OVER LAKE MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR
DAMAGING WINDS.
WDM
In the hours before
Special weather statement, May 20, 11:32 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT MON MAY 20 2013
MIZ044-050-056-057-201715-
KENT-MUSKEGON-NEWAYGO-OTTAWA-
1232 PM EDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
HOLTON TO FRUITPORT...MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REEMAN... BRUNSWICK... HESPERIA...
BRIDGETON... RAVENNA... FREMONT...
ASHLAND TWP... BAILEY... CASNOVIA...
GRANT... NEWAYGO... BROHMAN...
WHITE CLOUD... ENSLEY TWP... WOODVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4347 8604 4359 8604 4382 8566 4381 8556
4333 8556 4296 8619 4347 8625
TIME...MOT...LOC 1631Z 231DEG 36KT 4344 8613 4312 8609
MEADESpecial weather statement, May 20, 12:15 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON MAY 20 2013
MIZ038-039-044-045-051-201800-
LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
115 PM EDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BITELY TO
NEWAYGO... MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REED CITY... HOWARD CITY... PARIS...
BIG RAPIDS... LUTHER... HERSEY...
AMBLE... STANWOOD... MORLEY...
LEROY... GRANT TWP... COLFAX TWP...
BRISTOL... TUSTIN... CHIPPEWA LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8509 4360 8508 4329 8558 4330 8570
4417 8575
TIME...MOT...LOC 1715Z 229DEG 40KT 4387 8556 4339 8556
MEADEHail, Mecosta
- When
- May 20, 1:28 PM EST
- Where
- Mecosta County, 0.5 mi W of Rodney
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.670, -85.330
A one and three quarters inch diameter hail report was relayed by WZZM-TV 13 near Rodney.
Hail, Newaygo
- When
- May 20, 1:45 PM EST
- Where
- Newaygo County, 0.5 mi E of Oxpow
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.480, -85.620
A one and a quarter inch diameter hail report was received from Newaygo county at Hardy Dam from an amateur radio operator.
Hail, Clare
- When
- May 20, 2:15 PM EST
- Where
- Clare County, Harrison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -84.800
A trained spotter reported one inch diameter hail.
Hail, Kent
- When
- May 20, 2:24 PM EST
- Where
- Kent County, 2.13 mi NNE of Cascade
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.950, -85.490
The broadcast media relayed an estimated one inch diameter hail report just northeast of Cascade.
Hail, Kalamazoo
- When
- May 20, 2:35 PM EST
- Where
- Kalamazoo County, 1.24 mi NE of Long Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.190, -85.510
A three quarters inch hail report was received from Kalamazoo county near Long Lake.
Thunderstorm Wind, Mecosta
- When
- May 20, 2:36 PM EST
- Where
- Mecosta County, 1.5 mi W of Stanwood
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 43.580, -85.480
Mecosta county dispatch reported a downed tree brought down a couple of power lines near 8 mile road and US-131.
Thunderstorm Wind, Montcalm
- When
- May 20, 2:37 PM EST
- Where
- Montcalm County, 0.85 mi SW of Trufant
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -85.360
Power poles were snapped in a field near Trufant.
Thunderstorm Wind, Ionia
- When
- May 20, 3:15 PM EST
- Where
- Ionia County, Belding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.100, -85.230
Ionia county dispatch reported they had various trees and limbs downed in Belding and Orleans.
Thunderstorm Wind, Gratiot
- When
- May 20, 3:20 PM EST
- Where
- Gratiot County, 0.5 mi E of Alma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -84.660
Several large limbs were blown down in Alma by gusts estimated up to 60 mph.
Thunderstorm Wind, Gratiot
- When
- May 20, 3:50 PM EST
- Where
- Gratiot County, 2.6 mi ENE of Alma
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.380, -84.620
A trained spotter reported large trees and power lines down near Alma and estimated wind gusts of up to 70 to 75 mph.
Hail, Ingham
- When
- May 20, 5:20 PM EST
- Where
- Ingham County, 0.51 mi W of Mason
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.580, -84.440
Three quarters inch hail was reported by an amateur radio operator near Mason.
Thunderstorm Wind, Ingham
- When
- May 20, 5:20 PM EST
- Where
- Ingham County, 0.86 mi NW of Williamston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.690, -84.280
Ingham county dispatch reported downed trees and power lines near Williamston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 20 to 21, 201324 deaths · 212 injured · $2.0 billion · EF5 · 44 events
- Tornadoes and Hail in Arkansas, May 20, 20131 death · $304,000 · EF1 · 29 events
- Tornadoes and Hail in Oklahoma, May 20, 2013$1.4 million · EF2 · 29 events
- Hail and Damaging Winds in Florida, May 20, 20131 death · $500 · 50 kt wind · 9 events
- Tornado and Flash Flood in Illinois, May 20 to 21, 20133 injured · EF2 · 14 events
- Flash Flood and Hail in Arkansas, May 20 to 21, 2013$391,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Illinois, May 20, 2013$495,000 · 70 kt wind · 26 events
- Flooding in North Dakota, May 20 to 28, 2013$1.1 million · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2013$169,000 · 1.75 in hail · 23 events
- Tornadoes and Hail in Texas, May 20, 2013$100,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, May 20, 2013$151,000 · 1.75 in hail · 18 events
- Flood in Alaska, May 20 to 23, 2013$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443984, 443985, 443986, 443987, 443989, 443990, 443991, 443992, 443993, 443994, 443996, 443997.